Alert archive / Florida / Coastal Flood Statements in 2022

Coastal Flood Statement 3, NWS Key West, FL

January 16, 2022Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Jan 16, 2022, 4:01 AM EST for Monroe County, Florida. It took effect at Jan 16, 2022, 1:00 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2022, 4:01 AM EST (09:01 UTC)
In effect from
Jan 16, 2022, 1:00 PM EST
Expired
Jan 17, 2022, 12:00 PM EST
In force
23 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2022-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2022-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WHUS42 KKEY 160901
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
401 AM EST Sun Jan 16 2022

FLZ076-162300-
/O.NEW.KKEY.CF.S.0003.220116T1800Z-220117T1000Z/
Monroe Upper Keys-
401 AM EST Sun Jan 16 2022

* WHAT...Minor saltwater flooding expected.

* WHERE...Upper Florida Keys, primarily in the Bayside 
  communities of Key Largo.

* WHEN...From this afternoon through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Strong west winds behind a cold front will
  pile water into the eastern parts of Florida Bay this afternoon
  into tonight. Minor flooding is likely to occur in the low lying
  Bayside communities of Key Largo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

Jacobson
3 follow-up statements
606 
WHUS42 KKEY 170246
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
946 PM EST Sun Jan 16 2022

FLZ077-171000-
/O.EXA.KKEY.CF.S.0003.000000T0000Z-220117T1000Z/
Monroe Middle Keys-
946 PM EST Sun Jan 16 2022

* WHAT...Minor saltwater flooding expected.

* WHERE...Middle Florida Keys.

* WHEN...From this afternoon through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ076-171000-
/O.CON.KKEY.CF.S.0003.000000T0000Z-220117T1000Z/
Monroe Upper Keys-
946 PM EST Sun Jan 16 2022

* WHAT...Minor saltwater flooding expected.

* WHERE...Upper Florida Keys, primarily in the Bayside 
  communities of Key Largo.

* WHEN...From this afternoon through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
159 
WHUS42 KKEY 170959
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
459 AM EST Mon Jan 17 2022

FLZ076-077-171630-
/O.EXT.KKEY.CF.S.0003.000000T0000Z-220117T1700Z/
Monroe Upper Keys-Monroe Middle Keys-
459 AM EST Mon Jan 17 2022

* WHAT...Minor saltwater flooding expected to persist due to west
  to northwest winds piling water up within the Bayside
  communities. The Vaca Key National Ocean Service gauge continues
  to measure water levels one to one and a half feet above the
  predicted tide.  

* WHERE...Middle and Upper Florida Keys.

* WHEN...Through this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
416 
WHUS42 KKEY 171704
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1204 PM EST Mon Jan 17 2022

FLZ076-077-172200-
/O.EXP.KKEY.CF.S.0003.000000T0000Z-220117T1700Z/
/O.NEW.KKEY.CF.S.0004.220117T1704Z-220117T2200Z/
Monroe Upper Keys-Monroe Middle Keys-
1204 PM EST Mon Jan 17 2022

* WHAT...Minor saltwater flooding expected to persist due to west
  to northwest winds piling water up within the Bayside
  communities. The Vaca Key National Ocean Service gauge continues
  to measure water levels one to one and a half feet above the
  predicted tide.

* WHERE...Middle and Upper Florida Keys.

* WHEN...Through this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Jan 15, 10:11 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Jan 15, 10:11 PM EST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1011 PM EST Sat Jan 15 2022

.DISCUSSION...
Most of the Keys observed a tranquil and pleasant afternoon and
the evening. A with a few showers developed over some of the local
waters late today. A southwesterly wind flow will continue over
the local waters and islands now through Sunday afternoon. A
strong mid and upper-level cyclone near Louisiana and a surface
front developing near the mouth of the Mississippi will move
southeastward tonight and affect the Gulf Coast States tonight
through Sunday. A squall line is forecast to grow in the Gulf of
Mexico, propagate eastward, and affect most Florida late tonight
and Sunday. The squall line will reach the local waters by Sunday
morning and the local islands by the afternoon; the squall line
will bring showers and thunderstorms with winds ranging from 20 to
25 knots and wind gusts up to 55 knots. The Storm Prediction
Center has put the Keys in a marginal risk for severe
thunderstorms on Sunday. The Keys' environmental conditions will
be marginal but cannot rule out a few isolated severe
thunderstorms developing tomorrow. The Skew-T shows adequate bulk
shear, ML cape, storm relative helicity will cause a few
thunderstorms to rotate. Ahead of the line, southwesterly winds
will increase to 20 to 25 knots, followed by west-northwesterly
winds as strong or possibly more robust behind the squall line as
cold air advection works across SSTs in the lower 70s. The strong
west to northwest breezes late in the afternoon into the evening
will drive some coastal flooding concerns into the Bayside
neighborhoods of the Upper Keys.

&&

.MARINE...
Small Craft Advisory in effect for the Gulf of Mexico waters,
Hawk Channel, and the Straits of Florida tonight. Small Craft
Advisory conditions expected on Sunday for the rest of the Keys.
At this time moderate to fresh southeasterly breezes are
prevailing over most of the local waters. The breezes will freshen
late tonight through Sunday morning. Strong south to southwest
breezes Sunday morning will shift to the west to northwest Sunday
afternoon as squall line and intense cold front moves quickly
eastward through the Keys. Fresh northwest breezes will prevail
behind the front Sunday night into Monday, becoming moderate to
fresh from the north to northeast Monday night. Breezes will veer
toward the east and relax Tuesday through Wednesday, as weak high
pressure moves across the Southeastern states and into the western
Atlantic.

&&

.AVIATION...
VFR and moderate southeast to south breezes will prevail at the
EYW and MTH terminals overnight. Breezes are expected to shift to
the west-southwest ahead of an approaching squall line. VCTS was
added to the TAF for KEYW at 16/17, VCTS possibly needs to be
added to the KMTH at 16/18Z. The squall line will cause IFR VIS,
IFR-MVFR CIGS from 16/17-16/20Z as the squall line moves near the
terminal sites. The squall line could possibly produce winds gusts
up 35 knots or great.

&&

.CLIMATE...
January 15, on this date in Florida Keys climate history, in
1964, Key West and Marathon both set record lows, 47F and 41F,
respectively. Temperature records in Key West date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EST Sunday for GMZ033-034-
     052>055-072>075.

&&

Public/Marine/Fire...TW
Aviation/Nowcasts....TW
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 15, 4:45 AM EST, 23 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
445 AM EST Sat Jan 15 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-161100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
445 AM EST Sat Jan 15 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected today.

Small Craft Advisories will likely be needed for the offshore Gulf
waters tonight, and may be needed elsewhere, due to increasing
southerly winds ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An intense cold front will move through the Keys late Sunday
afternoon or early Sunday evening. Scattered thunderstorms will be
possible on Sunday, ahead of and along the cold front. The
highest potential for strong to isolated severe thunderstorms will
be from late Sunday morning through the afternoon hours. Strong
gusty winds and frequent lightning will be the primary hazards,
with a small chance for damaging winds or an isolated tornado.

Small Craft Advisories will very likely be needed for all Keys
waters on Sunday and Sunday night due to strong winds and
building seas. Small Craft Advisory conditions will likely linger
across parts of the Keys waters on Monday and possibly into Monday
evening.

From Tuesday through Friday, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 6:13 AM ESTWind AdvisoryKEYMonroe10 hr
Jan 16, 8:26 AM ESTSpecial Marine WarningKEY94 min
Jan 16, 9:57 AM ESTSpecial Marine WarningKEY93 min
Jan 16, 11:08 AM ESTSpecial Weather StatementKEY67 min
Jan 16, 11:28 AM ESTSpecial Marine WarningKEY92 min
Jan 16, 12:47 PM ESTSpecial Weather StatementKEYMiami-Dade28 min
Jan 16, 12:53 PM ESTSpecial Marine WarningKEY97 min
Jan 16, 1:05 PM ESTSpecial Weather StatementKEY40 min
Jan 16, 2:30 PM ESTSpecial Marine WarningKEY90 min

Nearby

Coastal Flood Statements in Florida, 2022Every coastal flood statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.